Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A finite element method for solving Helmholtz type equations in waveguides and other unbounded domains


Author: Charles I. Goldstein
Journal: Math. Comp. 39 (1982), 309-324
MSC: Primary 65N30; Secondary 65N15, 78A50
MathSciNet review: 669632
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A finite element method is described for solving Helmholtz type boundary value problems in unbounded regions, including those with infinite boundaries. Typical examples include the propagation of acoustic or electromagnetic waves in waveguides. The radiation condition at infinity is based on separation of variables and differs from the classical Sommerfeld radiation condition. It is shown that the problem may be replaced by a boundary value problem on a fixed bounded domain. The behavior of the solution near infinity is incorporated in a nonlocal boundary condition. This problem is given a weak or variational formulation, and the finite element method is then applied. It is proved that optimal error estimates hold.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65N15, 78A50

Retrieve articles in all journals with MSC: 65N30, 65N15, 78A50


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1982-0669632-7
PII: S 0025-5718(1982)0669632-7
Article copyright: © Copyright 1982 American Mathematical Society